Minnesota, 2013

Flash Flooding and Hail in Minnesota, June 12, 2013

June 12, 2013 · NWS MPX · 28 events in 7 counties and zones

Thunderstorms developed along an outflow boundary from earlier thunderstorms across east central Minnesota during the morning of Wednesday, June 12th. 5 inches of rainfall in a three hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed along an outflow boundary from earlier thunderstorms across east central Minnesota during the morning of Wednesday, June 12th. Earlier in the day, thunderstorms across the western and southern parts of the Twin Cities received locally 2 to 3.5 inches of rainfall in a three hour period.

By the afternoon, thunderstorms developed southwest of Mankato, and moved east-southeast across southern Blue Earth, Faribault, and Freeborn counties before moving into north central Iowa by the early evening. The most intense part of the thunderstorms occurred between Minnesota Lake, Wells and Alden, Minnesota, where severe winds, very large hail and flooding were reported. A barn, and several homes were damaged between Minnesota Lake and Wells where winds were measured above 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 4:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 12, 4:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT WED JUN 12 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 333 AM CDT WED JUN 12 2013

ELEVATED CONVECTION SCATTERED ABOUT MUCH OF THE CWA THIS MORNING.
STEEP MID LEVEL LAPSE RATES AND AMPLE SHEAR FOR AT LEAST SOME
SMALL HAIL IN STRONGER STORMS. HIRES MODELS INDICATE SOME FORM OF
THUNDERSTORM COMPLEX WILL DEVELOP OVER FAR SOUTHERN MN EARLY THIS
MORNING....WITH PERHAPS REMNANTS OF THE CENTRAL DAKOTAS SYSTEM
MOVING INTO THE SOUTH LATER THIS MORNING AND EXITING TO THE
SOUTHEAST BY THIS EVENING. ATMOSPHERE REMAINS HIGHLY CAPPED OVER
THE FAR SOUTH...WITH HIGH CONVECTIVE INHIBITION NOTED. IF COMPLEX
DOES BECOME STRONG ENOUGH...COULD SEE SOME STRONG WINDS DEVELOP
WITH THE SYSTEM. DETERMINISTIC MODELS CONTINUE TO SHOW ACTIVITY
MOVING EAST SOUTHEAST AND OUT OF THE CWA BY 00Z THU. WILL CONTINUE
THIS TREND AS WELL...BEST INSTABILITY AND FORCING IS DRIVEN
SOUTHEAST OF THE AREA AT THAT TIME.

DRIER CONDITIONS WITH A CLEARING SKY EXPECTED FOR TONIGHT.  GRADIENT
WINDS MAY BE STRONG ENOUGH TO PRECLUDE SIGNIFICANT FOG FORMATION
OVER THE WEST.  THE SURFACE HIGH BUILDS INTO THAT REGION BY 12Z THU.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 333 AM CDT WED JUN 12 2013

THE EXTENDED RANGES OF THE FORECAST PERIOD WILL BE LITTERED WITH
OCCASIONAL SHOWER AND THUNDERSTORM CHANCES AS THE LARGE SCALE
PATTERN ALOFT REMAINS ACTIVE.

THURSDAY SHOULD BE DRY HOWEVER...AS MID LEVEL RIDGING PREVAILS
INTO THE UPPER MIDWEST. TEMPERATURES SHOULD BE NEAR SEASONAL
NORMALS...WITH HIGHS MOSTLY IN THE MID TO UPPER 70S.

THE DRY STINT WILL END ON FRIDAY...AS SOUTHERLY FLOW /MOISTURE
TRANSPORT/ ENSUES AHEAD OF AN APPROACHING NORTHERN ROCKIES UPPER
TROUGH. SHOULD SEE SHOWERS AND THUNDERSTORMS PUSHING FROM WEST TO
EAST ACROSS MN ON FRIDAY...WITH MORE WIDESPREAD ACTIVITY EXPECTED
ON FRIDAY NIGHT INTO SATURDAY AS DEPICTED BY PROGGED 305-310K
ISENTROPIC LIFT AND MOISTURE. WITH DECENT AGREEMENT AND CONSISTENCY
AMONGST THE GFS/ECMWF/NAM/ETC AND THEIR ILLUSTRATIONS OF THE
SURFACE TROUGH NOSING INTO SOUTHWEST MN ON FRIDAY NIGHT...LIKELY
POPS SEEM WARRANTED.

LESS CONFIDENT ON WIDESPREAD ACTIVITY ON SATURDAY...WITH THE UPPER
TROUGH EXPECTED TO HAVE LIFTED INTO SASKATCHEWAN...AND THE COLD
FRONT HAVING PASSED ACROSS AT LEAST A DECENT PORTION OF THE CWA.
THEREFORE...HAVE LIMITED CHANCE POPS TO THE SOUTHEASTERN PORTION
OF THE FORECAST AREA /SOUTH CENTRAL MN NORTHEAST ACROSS WEST
CENTRAL WI/. SATURDAY COULD END UP BEING A DRY DAY FOR A LARGE
PART OF THE AREA DEPENDING ON HOW QUICKLY THE FRONT PASSES.

THE AFOREMENTIONED UPPER LOW OPENS UP AND DROPS SOUTHEAST FROM
SASKATCHEWAN/MANITOBA ON SUNDAY INTO MONDAY. CONFIDENCE ON THE
STRENGTH/TIMING/MOISTURE IS LOW...SO POPS IN THE SUNDAY-MONDAY TIME FRAME
ARE IN THE 15-30 PERCENT RANGE.

AFTER THE WAVE DROPS ACROSS THE AREA...MID LEVEL RIDGING BUILDS
BACK INTO THE NORTH CENTRAL CONUS...WITH A DRYING AND WARMING TREND
EXPECTED INTO THE MIDDLE OF NEXT WEEK. HIGHS ATTENDANT WITH THE
ANTICIPATED PATTERN WOULD BE MORE SOLIDLY IN THE 80S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 521 AM CDT WED JUN 12 2013

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER THE AREA.
APPEARS TO BE WEAKENING OVER THE NORTHEAST CWA WHILE MORE
ORGANIZED COMPLEX MOVING INTO WESTERN MN AT THIS TIME. STILL
BELIEVE THIS WILL WEAKEN AS IT MOVES INTO WESTERN MN AND
REGENERATE LATE MORNING INTO SOUTHERN AREAS. KRWF/KMSP AND KEAU ON
THE EDGE OF THUNDER TODAY. BEST SHOT WILL BE FOUND AT KRWF...AS
03Z SREF 1HR THUNDER FORECAST LOOKS BETTER HERE. WILL KEEP VFR
WITH THE EXCEPTION OF KRWF IN THUNDER. STILL BELIEVE CLEARING
TREND INTO THE EVENING. SURFACE WINDS EAST/NORTHEAST BECOMING
NORTH AS TROUGH MOVES THROUGH THE AREA THIS AFTERNOON.

KMSP...

VFR EXPECTED WITH THUNDER THREAT LIMITED TO THIS MORNING. 06Z NAM
CAME IN WITH SLOWER MOVEMENT OF UPPER TROUGH AND PUTS KMSP INTO
THE SHOWERS AT LEAST LATER THIS MORNING. WILL HAVE TO MONITOR
SYSTEM FOR POSSIBLE EXTENDED THUNDER THREAT INTO EARLY AFTERNOON.
STILL BELIEVE CLEARING TREND INTO THE EVENING. EAST/NORTHEAST
WINDS THIS MORNING BECOMING NORTH WITH PASSAGE OF TROUGH INTO THE
AFTERNOON.

/OUTLOOK FOR KMSP/

THU...VFR. NW WIND 5KTS...VEERING E.
FRI...VFR. SE WIND 10-20KTS.
FRI NGT...MVFR POSSIBLE. TSRA POSSIBLE. S-SE 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Jun 12, 4:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 AM CDT WED JUN 12 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
512 AM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE OUTLOOK AREA TODAY.
ISOLATED STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS RETURNS ON FRIDAY AND CONTINUES INTO
SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 12, 4:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 AM CDT WED JUN 12 2013

MNZ047-054>056-064-121145-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-YELLOW MEDICINE-
539 AM CDT WED JUN 12 2013

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI
PARLE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH 645 AM
CDT...

AT 534 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTON TO 6 MILES
NORTHWEST OF MORITZ TO 11 MILES WEST OF ASTORIA. THESE STORMS WERE
MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NASSAU.
  MARIETTA.
  BELLINGHAM.
  LOUISBURG.
  MADISON.
  BURR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND GUSTS OF
56 MPH OVER EASTERN SOUTH DAKOTA.

&&

LAT...LON 4526 9646 4527 9642 4526 9629 4523 9627
      4520 9612 4540 9613 4542 9625 4552 9625
      4557 9575 4463 9588 4463 9645 4470 9647
TIME...MOT...LOC 1038Z 259DEG 31KT 4544 9641 4491 9659
          4457 9673

LS

The radar

The Minneapolis radar (KMPX), 64 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 heavy rain, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Heavy Rain, McLeod

When
June 12, 5:00 AM CST to 9:00 AM CST
Where
McLeod County, 0.72 mi S of Hutchinson Arpt
Reported by
AWOS
Coordinates
44.859, -94.381

A measured rainfall total of 3.23 inches fell in a four hour period at the Hutchinson Airport.

Heavy Rain, Sibley

When
June 12, 5:30 AM CST to 9:30 AM CST
Where
Sibley County, 0.69 mi N of Arlington
Reported by
Broadcast Media
Coordinates
44.610, -94.080

A measured rainfall total of 3.30 inches fell in a four hour period.

Heavy Rain, Carver

When
June 12, 6:00 AM CST to 10:00 AM CST
Where
Carver County, 0.85 mi SW of Carver
Reported by
Public
Coordinates
44.760, -93.630

A measured rainfall total of 2.83 inches fell in a four hour period.

Heavy Rain, Sibley

When
June 12, 6:00 AM CST to 10:00 AM CST
Where
Sibley County, 0.98 mi E of Arlington
Reported by
CoCoRaHS
Coordinates
44.600, -94.060

A measured rainfall total of 3.07 inches fell in a four hour period.

Heavy Rain, Scott

When
June 12, 6:00 AM CST to 10:00 AM CST
Where
Scott County, 1.63 mi WSW of Shakopee
Reported by
CoCoRaHS
Coordinates
44.790, -93.550

A measured rainfall total of 2.99 inches fell in a four hour period.

Thunderstorm Wind, Blue Earth

When
June 12, 2:55 PM CST
Where
Blue Earth County, 1.21 mi NW of Vernon Center
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.960, -94.170

Large trees were blown down on the south side of Vernon Center.

Thunderstorm Wind, Blue Earth

When
June 12, 3:15 PM CST
Where
Blue Earth County, 1 mi E of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.930, -93.950

Large tree branches were blown down near County Road 30 on the east side of Mapleton, including downed power lines.

Thunderstorm Wind, Faribault

When
June 12, 3:20 PM CST to 3:25 PM CST
Where
Faribault County, 1.21 mi SE of Minnesota Lake
Measured
62 kt (71 mph) measured gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.840, -93.830

Several large trees blew down, which damaged three homes and a garage. Power lines were also blown down due to falling trees.

Hail, Faribault

When
June 12, 3:25 PM CST
Where
Faribault County, 1.21 mi SE of Minnesota Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.840, -93.830

Hail, Blue Earth

When
June 12, 3:25 PM CST to 3:35 PM CST
Where
Blue Earth County, 3.69 mi WNW of Minnesota Lake to 0.64 mi ENE of Minnesota Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.876, -93.915

Flash Flood, Faribault

When
June 12, 3:45 PM CST to 7:00 PM CST
Where
Faribault County, 4.1 mi E of Wells to 5.47 mi E of Minnesota Lake
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.745, -93.648

Several resources including trained spotters, emergency managers and the local media indicated that significant flooding occurred in northeast Faribault County. County Road 109 between Alden (Freeborn County) and Wells (Faribault County) had several areas at which one lane was closed due to water over the roadway. In addition, several farms, fields and flood prone areas had standing water for several hours after 2 to 3 inches of rain fell in a short period of time.

Hail, Faribault

When
June 12, 3:50 PM CST
Where
Faribault County, 3.94 mi N of Wells
Measured
1.75 in hail
Property damage
$15,000
Reported by
SHAVE Project
Coordinates
43.807, -93.728

There was damage to trees and broken windshields north of Wells, Minnesota.

Thunderstorm Wind, Faribault

When
June 12, 3:55 PM CST to 4:05 PM CST
Where
Faribault County, 2.3 mi NNW of Wells to 1.27 mi SE of Wells
Measured
56 kt (64 mph) estimated sustained
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.780, -93.750

A trained spotter, along with video coverage of the storm, had sustained severe winds lasting for 10 minutes or more. In addition to numerous trees blown down or uprooted, a barn north of Wells was destroyed.

Hail, Faribault

When
June 12, 3:55 PM CST
Where
Faribault County, 1.68 mi WNW of Wells
Measured
2.75 in hail
Property damage
$25,000
Reported by
SHAVE Project
Coordinates
43.761, -93.760

There was damage to roof shingles and siding of houses, with the hail depth of a few inches.

Hail, Faribault

When
June 12, 3:57 PM CST
Where
Faribault County, 0.69 mi S of Wells
Measured
2.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
43.740, -93.730

Baseball size hail caused damage to area roofs in Wells, Minnesota.

Hail, Faribault

When
June 12, 4:00 PM CST
Where
Faribault County, 3.07 mi ESE of Wells
Measured
1.75 in hail
Reported by
Public
Coordinates
43.740, -93.670

Hail, Freeborn

When
June 12, 4:00 PM CST
Where
Freeborn County, 2.49 mi W of Freeborn
Measured
1.75 in hail
Reported by
Public
Coordinates
43.770, -93.620

Heavy Rain, Faribault

When
June 12, 4:00 PM CST to 8:00 PM CST
Where
Faribault County, 1.99 mi E of Minnesota Lake
Reported by
Trained Spotter
Coordinates
43.850, -93.810

A rainfall total of 3.37 inches occurred in a four hour period near Minnesota Lake.

Heavy Rain, Freeborn

When
June 12, 4:00 PM CST to 8:00 PM CST
Where
Freeborn County, 0.5 mi E of Alden
Reported by
Broadcast Media
Coordinates
43.670, -93.570

A rainfall amount of 2.25 inches fell near Alden in the past 4 hours.

Flash Flood, Freeborn

When
June 12, 4:00 PM CST to 7:00 PM CST
Where
Freeborn County, 2.97 mi WNW of Alden to 0.84 mi WNW of Alden
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.681, -93.638

Several resources including trained spotters, emergency managers and the local media indicated that significant flooding occurred in western Freeborn County. County Road 109 between Alden (Freeborn County) and Wells (Faribault County) had several areas at which one lane was closed due to water over the roadway. In addition, several farms, fields and flood prone areas had standing water for several hours after 2 to 3 inches of rain fell in a short period of time.

Hail, Freeborn

When
June 12, 4:03 PM CST
Where
Freeborn County, 4.7 mi NW of Alden
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
43.717, -93.648

Hail, Freeborn

When
June 12, 4:05 PM CST
Where
Freeborn County, 2.88 mi NW of Alden
Measured
1.75 in hail
Reported by
Public
Coordinates
43.700, -93.620

Hail, Freeborn

When
June 12, 4:05 PM CST
Where
Freeborn County, 2.88 mi SW of Freeborn
Measured
1.75 in hail
Reported by
Public
Coordinates
43.740, -93.610

Hail, Freeborn

When
June 12, 4:10 PM CST
Where
Freeborn County, 0.5 mi E of Alden
Measured
1.75 in hail
Reported by
Public
Coordinates
43.670, -93.570

Hail, Freeborn

When
June 12, 4:15 PM CST
Where
Freeborn County, 1.5 mi W of Alden
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
43.670, -93.610

Hail, Freeborn

When
June 12, 4:20 PM CST
Where
Freeborn County, 1.5 mi W of Armstrong
Measured
1 in hail
Reported by
Public
Coordinates
43.670, -93.510

Thunderstorm Wind, Freeborn

When
June 12, 4:20 PM CST
Where
Freeborn County, 1.5 mi W of Alden
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.670, -93.610

A semi-trailer was blown over on Interstate 90 near Alden.

Thunderstorm Wind, Freeborn

When
June 12, 4:21 PM CST
Where
Freeborn County, 0.58 mi NE of Alden to 0.62 mi E of Alden
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.676, -93.572

Several trees were blown down in North Park, plus a garage was blown down on County Road 51, east of Alden.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449229, 449227, 449228, 449231, 449233, 447174, 447175, 447179, 447164, 447165, 449279, 449246, 447177, 449238, 447166, 447167, 447168, 448209, 448216, 449276, 449244, 447169, 447170, 447171, 447172, 447173, 447176, 447178.